Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 736, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 5, 2017, 6:13 PM CDT for Alfalfa County, Woods County, Oklahoma. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 6:13 PM CDT (23:13 UTC)
- Expired
- Aug 5, 2017, 7:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alfalfa County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:33 PM CDT | TSTM WND GST 65 | 3 N Burlington, OK | |
| Aug 5, 6:52 PM CDT | TSTM WND DMG | 6 N Burlington, OK | POWER POLES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
458
WUUS54 KOUN 052313
SVROUN
OKC003-151-060015-
/O.NEW.KOUN.SV.W.0736.170805T2313Z-170806T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
613 PM CDT SAT AUG 5 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northeastern Woods County in northwestern Oklahoma...
Northwestern Alfalfa County in northwestern Oklahoma...
* Until 715 PM CDT
* At 613 PM CDT, a severe thunderstorm was located 13 miles south of
Aetna, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alva, Burlington and Capron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3700 9836 3693 9832 3679 9867 3678 9894
3697 9897 3700 9889
TIME...MOT...LOC 2313Z 247DEG 24KT 3691 9888
HAIL...1.00IN
WIND...60MPH
$$
032 follow-up statements
187
WWUS54 KOUN 052325
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
625 PM CDT SAT AUG 5 2017
OKC003-151-060015-
/O.CON.KOUN.SV.W.0736.000000T0000Z-170806T0015Z/
Woods OK-Alfalfa OK-
625 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN WOODS AND NORTHWESTERN ALFALFA COUNTIES...
At 624 PM CDT, a severe thunderstorm was located near Kiowa, moving
east at 35 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and golf ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Alva, Burlington and Capron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3700 9836 3693 9832 3679 9867 3678 9894
3697 9897 3700 9889
TIME...MOT...LOC 2324Z 277DEG 30KT 3697 9845
HAIL...1.75IN
WIND...80MPH
$$
03268
WWUS54 KOUN 060006
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
706 PM CDT SAT AUG 5 2017
OKC151-060015-
/O.CAN.KOUN.SV.W.0736.000000T0000Z-170806T0015Z/
Woods OK-
706 PM CDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOODS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3700 9836 3693 9832 3684 9854 3700 9854
TIME...MOT...LOC 0005Z 247DEG 24KT 3708 9813
$$
OKC003-060015-
/O.CON.KOUN.SV.W.0736.000000T0000Z-170806T0015Z/
Alfalfa OK-
706 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN ALFALFA COUNTY...
At 705 PM CDT, a severe thunderstorm was located 7 miles southwest of
Anthony, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3700 9836 3693 9832 3684 9854 3700 9854
TIME...MOT...LOC 0005Z 247DEG 24KT 3708 9813
HAIL...1.00IN
WIND...60MPH
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:39 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 5, 2:39 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Norman OK 239 PM CDT Sat Aug 5 2017 .DISCUSSION... Concerns continue to be with severe potential tonight as well as heavy rainfall across parts of the area through Monday and perhaps late this upcoming week as well. Expect isolated storms to be possible as early as 3-4pm this afternoon across parts of southwestern OK into western north TX with more widespread activity developing later this evening across northwest/northern Oklahoma. Surface boundary and convergence along this boundary from southwest Kansas into the panhandle region will be the focus for convective initiation as upper shortwave makes its way east/southeast into the region. Instability and deep layer wind shear will be sufficient for a few severe storms with both a hail and wind threat. As we move through the evening these storms are expected to develop into a line or complex of storms that will continue to pose a wind threat as they move east and southeast across the area overnight. Heavy rain potential exists as well, but expected to remain rather isolated in nature as storms remain progressive. Main synoptic boundary is expected to drop south to near the I-44 corridor Sunday afternoon and again will be focus for additional rain/thunderstorm development. Some strong storms will be possible, mainly across southern half of Oklahoma south into north Texas. Heavy rain will also continue to be a concern. Best rain chances remain across southern Oklahoma into north Texas through the first part of the upcoming week before several additional disturbances drop southeast across the southern Plains during the second half of the week into next weekend. This will keep rain chances in the forecast for much of the area, along with cooler temperatures. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 92 70 81 / 70 30 50 40 Hobart OK 75 94 70 82 / 50 30 50 50 Wichita Falls TX 77 99 71 86 / 30 50 70 60 Gage OK 67 85 64 82 / 60 10 20 20 Ponca City OK 70 87 67 81 / 70 30 20 10 Durant OK 76 94 73 86 / 30 60 70 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 06/30
Hazardous weather outlook, Aug 5, 12:04 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook...updated National Weather Service Norman OK 1204 PM CDT Sat Aug 5 2017 OKZ004>048-050>052-TXZ083>090-061015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1204 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This afternoon and tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms this afternoon and tonight across portions of northern and western Oklahoma. Location... The Slight Risk is north of a line from Cheyenne to Enid and Ponca City. A Marginal Risk surrounds the Slight Risk area and is north of a line from Vernon to Chickasha to Shawnee. Timing... Isolated thunderstorms are possible by 3 or 4 pm, however, thunderstorm coverage is expected to increase by 7 to 8 pm. Thunderstorms will then move across much of northern and portions of central Oklahoma overnight. Impacts... Damaging wind gusts up to 70 mph and large hail up to ping pong ball size are the primary threats, especially with storms during the afternoon and evening. Discussion... Isolated to widely scattered thunderstorms should develop during the afternoon across mainly western Oklahoma and portions of north Texas. The stronger storms will be capable of strong to severe wind gusts and some hail. Thunderstorms that develop later in the day across northwest Oklahoma will be capable of large hail and damaging winds. By mid- evening the threat should evolve to mostly damaging winds as individual storms in northwest Oklahoma consolidate and move east- southeastward. The damaging wind threat may continue into the night. .Heavy Rain/Flooding... Thunderstorms could produce heavy rainfall across the area this evening and tonight resulting in localized flooding. The most likely locations to experience heavy rain and flooding are portions of northern and eastern Oklahoma. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms chances will continue through next Friday across parts of Oklahoma and north Texas, with the greatest chance occurring on Sunday and Monday. A few strong to severe thunderstorms with damaging winds will be possible at times, but widespread or significant severe weather is not expected. .Heavy Rain/Flooding... Thunderstorms may produce locally heavy rainfall across the area anytime Sunday through next Friday, especially Sunday through Monday. Several inches of rainfall may occur across parts of Oklahoma and north Texas through the middle of next week. The heavy rainfall may result in flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 5, 4:52 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 452 PM CDT SAT AUG 5 2017 OKZ004-009-010-052230- Woodward OK-Harper OK-Ellis OK- 452 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward...southern Harper and northwestern Ellis Counties Until 530 PM CDT... AT 447 PM CDT, strong thunderstorms were along a line extending from 3 miles southwest of Fort Supply to 8 miles southeast of Follett, moving east at 40 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Heavy rainfall resulting in reduced visibility... Frequent cloud to ground lightning... Locations impacted include... Woodward, Shattuck, Gage, Fargo, Fort Supply, May, Tangier and Catesby. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3660 10000 3672 9930 3630 9930 3626 10000 TIME...MOT...LOC 2147Z 265DEG 36KT 3653 9960 3636 10002 03
Special weather statement, Aug 5, 5:14 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 514 PM CDT SAT AUG 5 2017 TXZ088-089-052245- Archer TX-Baylor TX- 514 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR western Archer and central Baylor Counties Until 545 PM CDT... AT 508 PM CDT, a strong thunderstorm was located near Lake Kickapoo, moving east at 20 MPH. Another strong thunderstorm was located over Seymour. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts 45 to 50 MPH... LAT...LON 3341 9935 3375 9933 3382 9856 3349 9864 TIME...MOT...LOC 2208Z 278DEG 16KT 3370 9883 SIX
Special weather statement, Aug 5, 5:18 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 518 PM CDT SAT AUG 5 2017 OKZ033-034-036-052245- Harmon OK-Greer OK-Jackson OK- 518 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR Harmon...south central Greer and west central Jackson Counties Until 545 PM CDT... AT 513 PM CDT, a strong thunderstorm was located near Hollis, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts 45 to 50 MPH... LAT...LON 3487 9996 3492 9950 3456 9955 3458 9999 TIME...MOT...LOC 2213Z 278DEG 15KT 3465 9991 SIX
Special weather statement, Aug 5, 5:39 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
539 PM CDT SAT AUG 5 2017
OKZ004-010-052315-
Woodward OK-Harper OK-
539 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Woodward and southeastern
Harper Counties Until 615 PM CDT...
AT 534 PM CDT, a strong thunderstorm was located 8 miles north of
Woodward, moving east at 35 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Woodward, Mooreland and Alabaster Caverns State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3679 9926 3679 9924 3675 9911 3665 9902
3660 9897 3650 9896 3638 9948 3666 9957
3680 9928
TIME...MOT...LOC 2234Z 259DEG 31KT 3655 9939
03Special weather statement, Aug 5, 5:44 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 544 PM CDT SAT AUG 5 2017 TXZ087-088-052315- Knox TX-Baylor TX- 544 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Knox and southern Baylor Counties Until 615 PM CDT... AT 540 PM CDT, a strong thunderstorm was located near Goree, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts 40 to 45 MPH... LAT...LON 3340 9959 3350 9960 3355 9899 3340 9899 TIME...MOT...LOC 2240Z 263DEG 18KT 3343 9950 SIX
Special weather statement, Aug 5, 6:04 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
604 PM CDT SAT AUG 5 2017
OKZ005-006-052345-
Alfalfa OK-Woods OK-
604 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and
northeastern Woods Counties Until 645 PM CDT...
AT 603 PM CDT, a strong thunderstorm was located 13 miles south of
Aetna, moving east at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Alva, Burlington, Amorita, Byron, Driftwood and Capron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3699 9825 3681 9835 3678 9898 3695 9903
3700 9888
TIME...MOT...LOC 2303Z 252DEG 17KT 3689 9892
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:48 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 12 min |
| Aug 5, 4:44 PM CDT | Special Weather Statement | OUN | Harmon | 31 min |
| Aug 5, 4:52 PM CDT | Special Weather Statement | OUN | Ellis | 38 min |
| Aug 5, 5:10 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 65 min |
| Aug 5, 5:18 PM CDT | Special Weather Statement | OUN | Harmon | 27 min |
| Aug 5, 5:39 PM CDT | Special Weather Statement | OUN | Woodward | 36 min |
| Aug 5, 6:04 PM CDT | Special Weather Statement | OUN | Woods | 41 min |
| Aug 5, 6:16 PM CDT | Special Weather Statement | OUN | Ellis, Woodward | 59 min |
| Aug 5, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 61 min |
| Aug 5, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 39 min |
| Aug 5, 6:39 PM CDT | Special Weather Statement | OUN | Beckham | 36 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.